Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jun 17, 2009, 3:19 PM EDT for Ashe County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 3:19 PM EDT (19:19 UTC)
- Expired
- Jun 17, 2009, 3:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRNK 171919
TORRNK
NCC009-171945-
/O.NEW.KRNK.TO.W.0011.090617T1919Z-090617T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 345 PM EDT.
* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FLATWOOD...
OR NEAR WHITETOP...MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
FLATWOOD...
NELLA...
ASHLAND...
SHATLEY SPRINGS...
CLIFTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.
&&
LAT...LON 3648 8171 3652 8171 3659 8167 3659 8158
3651 8140 3636 8158 3647 8172
TIME...MOT...LOC 1919Z 310DEG 20KT 3656 8167
$$
KM1 follow-up statement
000
WWUS51 KRNK 171930
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUN 17 2009
NCC009-171945-
/O.CON.KRNK.TO.W.0011.000000T0000Z-090617T1945Z/
ASHE NC-
330 PM EDT WED JUN 17 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
NORTHWESTERN ASHE COUNTY...
AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FLATWOOD...OR NEAR
ASHLAND...MOVING SOUTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR NORTHWEST NORTH CAROLINA.
&&
LAT...LON 3648 8171 3652 8171 3659 8167 3659 8158
3651 8140 3636 8158 3647 8172
TIME...MOT...LOC 1930Z 310DEG 20KT 3650 8163
$$
KMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:19 PM EDT, 0 minutes earlier.
Area forecast discussion, Jun 17, 3:19 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT WED JUN 17 2009
.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE THE AREA TONIGHT AND WILL EXIT THE
REGION THURSDAY. THIS FRONT WILL BE THE FOCUS FOR NUMEROUS SHOWERS
AND THUNDERSTORMS. HIGH PRESSURE ALOFT WILL SLIDE INTO THE AREA
FROM THE WEST THURSDAY AFTERNOON INTO FRIDAY. A COLD FRONT WILL
MOVE SOUTHEAST THROUGH THE AREA ON SATURDAY.
&&
.NEAR TERM /TONIGHT/...
LAPS INDICATES WEDGE IS SLOWLY ERODING
FROM THE WEST AND SHOWERS AND STORMS DEVELOPING IN THIS
INCREASINGLY UNSTABLE AIR MASS. THIS IS THE AREA OF CONCERN FOR
FLOODING AND WILL EXTEND FLASH FLOOD WATCH UNTIL MIDNIGHT.
POTENTIAL FOR SVR ALSO EXISTS THIS EVENING IN THE FAR WEST AND
SOUTHWEST. LOCAL WRF TAKES N-S ORIENTED FRONT WELL INTO THE
FORECAST AREA BY 12Z THUR...WHICH SHOULD DIMINISH PRECIP COVERAGE
IN THE WEST. THEREFORE WILL SHIFT HIGHEST POPS WEST TO EAST DURING
THE OVERNIGHT HOURS.
USED A BLEND BETWEEN NAM/GFS MOS FOR TEMPS TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
MOST OF THE FORECAST AREA FALLS UNDER LOW LEVEL WEST FLOW WITH
BEST LOW LEVEL CONVERGENCE TO THE EAST ON THURSDAY. HOWEVER...
MODELS CONTINUE TO FORECAST UNSTABLE AIR WITH LI/S WELL BELOW ZERO
AND STEEP LAPE RATES TO THE SOUTHWEST. AS RESULT WILL CONTINUE
CHANCE POPS ON THURSDAY AND THURSDAY NIGHT. WHILE MORE SUNSHINE IS
EXPECTED THURSDAY AND 850MB TEMPS WARM NICELY...STILL LEANED
TOWARD COOLER GUIDANCE VALUES EVEN INTO FRIDAY CONSIDERING VERY
MOIST GROUND.
UNSTABLE AIR MASS AND PWATS INCREASING TO 1.5 INCHES AND HIGHER IN
THE MOUNTAINS KEEPS A LOW CHANCE FOR PRECIP ON FRIDAY WITH THE
HIGHEST POPS IN THE NORTH CLOSEST TO SFC BOUNDARY. WILL HAVE TO
WATCH FOR THE POTENTIAL FOR AN MCS TO SNEAK INTO THE FAR NORTHERN
PORTION OF OUR FORECAST AREA FRIDAY NIGHT/EARLY SATURDAY...BUT GFS
SHOWS BEST LIFT TO THE NORTH.
STRONG UPPER LEVEL SHORT WAVE MOVING THROUGH THE EASTERN GREAT
LAKES SATURDAY WILL BRING A COLD FRONT THROUGH THE FORECAST
AREA...BUT WITH DEEP SW/W FLOW EXPECT ANY PRECIP ASSOCIATED WITH
THE FRONT TO BE CONFINED MAINLY IN THE MOUNTAINS.
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WITH A COLD FRONTAL PASSAGE SATURDAY...SATURDAY NIGHT AND SUNDAY
WILL BE COOLER THAN THE HOT TEMPERATURES EXPECTED FRIDAY/SATURDAY.
HAVE MAINTAINED SOME LOW POPS FOR SHOWERS BEHIND THE FRONT SAT
NIGHT. HAVE FOLLOWED HPC GUIDANCE FOR TEMPS AS WELL. FOR MONDAY
THRU WED...ALL LONGER RANGE MODELS ARE FORECASTING A DEEPENING
EAST COAST TROUGH WITH AN UPPER LOW CLOSING OFF- MAIN DIFFERENCES
ARE IN THE LOCATION OF THE UPPER LOW AND HOW FAR WEST IT MAY
RETROGRADE. OVERALL...LOOKS LIKE A MUCH COOLER PERIOD...SO HAVE
STAYED CLOSE TO THE COOL HPC GUIDANCE FOR TEMPS. HPC POPS WERE
FAIRLY LOW THRU THE PERIOD...WHICH SEEMS REASONABLE UNLESS THE
UPPER LOW RETROGRADES TO OVER THE AREA...SO HAVE STAYED CLOSE TO
HPC POPS AS WELL.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE WARM FRONT REMAINS TO OUR WEST WITH HIGH PRESSURE OVER NEW
ENGLAND PRODUCING COLD AIR DAMMING EAST OF THE MTNS TODAY AND HOLDING
IN LOW CLOUDS. SCATTERED TO NUMEROUS SHOWERS AND A FEW ELEVATED THUNDERSTORMS
CONTINUE TO PUSH ACROSS THE TAF SITES THIS AFTERNOON. CIGS/VSBYS
MAY BE VARIABLE AT TIMES WITH PASSING SHOWERS TODAY. COVERAGE
SHOULD BEGIN TO DIMINISH AFTER SUNSET WITH MAINLY MVFR CIGS/VSBYS
OVERNIGHT. OCCLUDED/COLD FRONT WILL PUSH THRU THE FA TOMORROW
MORNING SWITCHING WINDS TO SW AND BRINGING VFR CONDITIONS TO TAF
SITES. SCT SHRA AND TRW STILL POSSIBLE IN THE AFTERNOON THU WITH
PSBL MVFR/IFR VSBYS OVERNIGHT AT LWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020-022>024-032>035-043.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
018.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...PH
NEAR TERM...PC/PH
SHORT TERM...PH
LONG TERM...JJ
AVIATION...PC
HYDROLOGY...Hazardous weather outlook, Jun 17, 5:18 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 518 AM EDT WED JUN 17 2009 NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>045-180930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER- SUMMERS-MONROE-GREENBRIER- 518 AM EDT WED JUN 17 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PERIODS OF HEAVY RAIN ARE EXPECTED TODAY...FLOODING POSSIBLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ005-006-VAZ044>047-058-059-180930- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 518 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD WETTING RAIN TODAY. THE RAIN MAY OCCASIONALLY BE HEAVY. ISOLATED THUNDERSTORMS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE HEAT INDEX VALUE WILL APPROACH 100 DEGREES BOTH FRIDAY AND SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-180930- SURRY-STOKES-WILKES-YADKIN- 518 AM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED STORMS MAY CONTAIN DAMAGING WINDS. IN ADDITION...STORMS MAY CONTAIN BURSTS OF VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jun 17, 10:28 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG 5 SSW SUGAR GROVE 36.70N 81.43W
06/16/2009 GRAYSON VA EMERGENCY MNGR
TREE DOWN ON ROUTE 16 IN TROUTDALE
&&
JJACKSONLocal storm report, Jun 17, 10:43 AM EDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 3 WNW SUGAR GROVE 36.28N 81.83W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON RUSH BRANCH ROAD
0837 PM TSTM WND GST SALTVILLE 36.88N 81.76W
06/16/2009 E0.00 MPH SMYTH VA LAW ENFORCEMENT
TREE DOWN
0840 PM TSTM WND DMG 1 NNW SUGAR GROVE 36.28N 81.79W
06/16/2009 WATAUGA NC DEPT OF HIGHWAYS
TREE DOWN ON GEORGES GAP ROAD
0848 PM TSTM WND DMG 5 NNE WHITETOP 36.66N 81.58W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN ON WHITETOP ROAD
0905 PM TSTM WND DMG MARION 36.83N 81.50W
06/16/2009 SMYTH VA LAW ENFORCEMENT
TREE DOWN.
&&
JJACKSONThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:33 PM EDT | Tornado Warning | RNK | Ashe | 42 min |
| Jun 16, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 49 min |
| Jun 16, 10:36 PM EDT | Special Weather Statement | RNK | Stokes, Yadkin | 54 min |
| Jun 17, 2:28 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Wilkes | 12 hr |
| Jun 17, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 58 min |
| Jun 17, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 62 min |
| Jun 17, 3:45 PM EDT | Tornado Warning | RNK | Ashe, Wilkes | 30 min |
| Jun 17, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 78 min |
| Jun 17, 7:01 PM EDT | Special Weather Statement | RNK | Ashe | 29 min |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.